Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 23, 2021, 12:41 PM MDT for Weld County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 12:41 PM MDT (18:41 UTC)
- Expired
- May 23, 2021, 1:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 57 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327 WWUS85 KBOU 231841 SPSBOU Special Weather Statement National Weather Service Denver CO 1241 PM MDT Sun May 23 2021 COZ038-042-043-231930- Central and South Weld County CO-Northeast Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 1241 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 130 PM MDT... At 1240 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles east of Rockport to LaSalle, or along a line extending from 22 miles southeast of Cheyenne to 6 miles southeast of Greeley. Movement was north at 50 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Greeley, Evans, Eaton, LaSalle, Ault, Kersey, Purcell, Galeton, Gill, Lucerne and Barnesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 800 PM MDT for northeastern Colorado. LAT...LON 4096 10423 4028 10447 4034 10485 4099 10461 TIME...MOT...LOC 1840Z 198DEG 42KT 4088 10455 4033 10470 $$ RPK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 23, 10:14 AM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 23, 10:14 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1014 AM MDT Sun May 23 2021 .UPDATE... Issued at 1013 AM MDT Sun May 23 2021 ...MORE WIDESPREAD SEVERE STORMS FOR NORTHEAST COLORADO TODAY... 12Z Denver sounding shows a weakly capped airmass across the forecast area, high precipitable water, and considerable bulk shear of 60 knots. The deep upper low is lifting northeast into the Northern Rockies, with an ejecting upper level disturbance and speed max moving northeast across northern Colorado and Wyoming this afternoon. We will be positioned in the right rear entrance region of the upper level speed max, and that feature (along with the dryline) appear to be slower. The combination of a slower arrival of this feature and the dryline, along with the weaker cap and thus earlier convective initiation, means the severe weather threat will be farther west than earlier forecasts. We are already starting to see cumulus build over the mountains and foothills in advance of the very pronounced dryline. In fact, PW values are already down to 0.15 inch as far east as Rifle, CO, while Denver is close to 0.80 inch. Given the cumulus growth and weak capping, we'll likely see a few showers and storms develop across the Front Range and spread east perhaps into the I-25 Corridor as they begin to strengthen. We can't even rule out severe weather in parts of the I-25 Corridor depending on initiation times. All model/real data parameters are quite favorable for severe storms including large hail up to at least golfball and maybe a few baseballs and high winds to 70 mph given higher instability of MLCAPE 1200-2000 j/kg and deep layer shear. A few longer lived tornadoes will be possible with impressive effective SRH > 200 m2/s2 just along and ahead of dryline. Locally higher SRH will occur thanks to enhanced southeast winds and turning just ahead of dryline as well - something probably not modeled well. Storms will be moving fast, and upwards of 40-50 mph adding to the severe storm and tornado threat. Coordinated with SPC and we will be moving the Slight Risk area farther west, and upgrading to Enhanced risk for portions of the northeast plains. && .SHORT TERM...(Today and tonight) Issued at 345 AM MDT Sun May 23 2021 An upper level low spinning over the northern NV/UT border is lifting north with help of a 120+ kt southerly jet over western CO this morning. Lift ahead of this feature, as well as moisture transported north from the Gulf of Mexico region has kept showers and thunderstorms going overnight and into this morning. Slightly drier air moving in from the southwest will help to diminish the showers by around sunrise, especially over the foothills and urban corridor. However, some fairly deep and intense convection down near the southern CO border as well as some cloud-top cooling seen on satellite may just continue some isolated training showers/storms over the eastern plains as the jet continues to impact CO. Low clouds over the urban corridor will remain through about sunrise and perhaps a couple hours later as southeasterly winds push the incoming moisture against the higher terrain. Then the drier air will spill in from the west into a surface low over the urban corridor and clear the skies up. Winds aloft will be increasing through the day as the upper trough axis makes its way over the area. At the surface, a low over the plains near DIA and stretching north into WY, will continue to deepen in response to the increasing flow aloft. Southeasterly winds will continue to bring in dewpoints in the upper 50s. The resultant bulk shear will be very strong, 40 to upwards of 70 kts as the jet moves overhead. As the trough axis starts to approach, much drier air will spread from the west into the area, with PW values near a quarter of an inch behind the dryline, compared to near one inch out over the eastern plains. The more moist and unstable airmass along and east of the dryline will support supercell storms with MLCAPE values of 1000-2000 J/kg and the high amounts of shear. Severe strength storms are again expected over the eastern plains today, with most activity remaining east of a line stretching from Cheyenne to Bennett down to Elbert. The cooler air aloft with the approaching trough and the increased shear will allow for the main hazards to be hail and especially strong wind. Another day with a pronounced boundary as the expected dryline will bring yet another chance for tornadoes as well to the east plains. A few showers and thunderstorms may impact the northern mountains which will be closer to the upper low, but main impact would be gusty outflow winds in the dry airmass. As the upper tough axis has pushes northeast out of the area by the evening, subsidence and dry air on the backside will quickly diminish any remaining showers and storms and clear out skies. The far eastern counties may still have some remaining storms through about 8pm. A cooler airmass, lighter winds and clear skies tonight will allow for cooler overnight lows. Readings will be about 10 degrees cooler than this morning. .LONG TERM...(Monday through Saturday) Issued at 345 AM MDT Sun May 23 2021 For Monday and Tuesday, expect a drying trend across Northern Colorado with a moderate west to southwest flow aloft. Precipitable water values drop to under a quarter of an inch over the Front Range and less than a 1/2 inch over the far plains. Temperatures will continue slight warming through Wednesday with readings on the plains in the upper 70s to lower 80s. On Wednesday, there is a return of south to southeast winds on the plains which will likely increase low level moisture across the far northeast plains. A weak cold front will follow on Wednesday evening along with an associated upper trof moving across the northern high plains. This feature along with increase moisture could spark a round of showers and thunderstorms, mainly across the far northeast plains. The airmass will be drier further west with little if any chance for any thunderstorms. There will be lingering moisture over the plains on Thursday afternoon/evening but again, further west conditions look dry. Similar conditions for Friday and Saturday with moderate southwest flow aloft. Generally dry conditions with just enough moisture for a slight chance of late day storms. Temperatures will remain in the upper 70s and lower 80s through much of the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1013 AM MDT Sun May 23 2021 Southerly winds are increasing and expect gusts to increase to around 35 knots 19Z-22Z. There is also a risk of seeing a thunderstorm develop across the airfield 19Z-21Z before dryline and winds turn more southwesterly. Then look for a transition to more WNW toward 00Z but wind speeds may decrease to minimize crosswind impacts on N-S operations. Most likely scenario is then for a weak anticyclone to develop this evening with winds turning clockwise and then more southerly through 06Z. && .HYDROLOGY... Issued at 1013 AM MDT Sun May 23 2021 Dryline is slower to advance so we'll see a chance of storms with brief but heavy rain in the foothill burn areas (Cameron Peak and Calwood) between 11 am and 2 pm. We've updated to a "limited" threat there. Much drier air will move in from the west later today. Further east across the plains, where better available moisture in the atmosphere will be, there could be some localized heavy rain due to the strong and severe strength storms that are expected. The area to have the best chance to see this will be east of a line from Cheyenne to Fort Morgan to Limon. Mainly dry conditions for the mountains/adjacent plains expected this week, except a chance for showers/thunderstorms returning on the far plains for Wednesday through Friday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Barjenbruch SHORT TERM...Kriederman LONG TERM...Entrekin AVIATION...Barjenbruch HYDROLOGY...Kriederman/Entrekin
Hazardous weather outlook, May 23, 11:14 AM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1114 AM MDT Sun May 23 2021 COZ030>051-241715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1114 AM MDT Sun May 23 2021 ...SEVERE THUNDERSTORMS WITH A FEW TORNADOES EXPECTED ACROSS NORTHEAST COLORADO... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms with large hail, damaging winds, and a few tornadoes are expected across northeast Colorado this afternoon and early evening. The dryline has been slow to push eastward, and thus the severe weather threat has shifted further west. While a few showers and storms will occur over the Front Range and I-25 Corridor, the highest threat of severe storms today will be east of a line from Cheyenne, Wyoming to around Greeley and then southward to near Denver International Airport and Kiowa. Large hail up to golfball sized hail and damaging winds up to 70 mph can be expected from most severe storms, while a couple storms will be capable of producing longer track tornadoes and baseball sized hail. Drier conditions and gusty southwest winds will develop from west to east across the mountains and I-25 Corridor later this afternoon, behind the above mentioned dryline. Storms will be ending from west to east, exiting the far northeast corner of the state around 7 or 8 pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday through early Wednesday will be drier with near normal temperatures, then expect an increasing threat of afternoon and evening storms Wednesday afternoon and Thursday, especially across the northeast plains. Drier again with only a slight chance of late day storms for the Friday through Saturday period. Temperatures will be above normal with readings around 80 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required across the plains by noon.
In the hours before
Special weather statement, May 23, 12:41 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 1241 PM MDT Sun May 23 2021 COZ038-042-043-231930- Central and South Weld County CO-Northeast Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 1241 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 130 PM MDT... At 1240 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles east of Rockport to LaSalle, or along a line extending from 22 miles southeast of Cheyenne to 6 miles southeast of Greeley. Movement was north at 50 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Greeley, Evans, Eaton, LaSalle, Ault, Kersey, Purcell, Galeton, Gill, Lucerne and Barnesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 800 PM MDT for northeastern Colorado. LAT...LON 4096 10423 4028 10447 4034 10485 4099 10461 TIME...MOT...LOC 1840Z 198DEG 42KT 4088 10455 4033 10470 RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:06 PM MDT | Tornado Warning | BOU | Washington | 24 min |
| May 22, 8:00 PM MDT | Special Weather Statement | BOU | Phillips | 30 min |
| May 22, 8:29 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 46 min |
| May 22, 9:37 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 38 min |
| May 23, 12:40 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 19 min |
| May 23, 12:50 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 40 min |
| May 23, 1:24 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 36 min |
| May 23, 1:28 PM MDT | Special Weather Statement | BOU | Weld | 32 min |
| May 23, 1:47 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 28 min |
| May 23, 2:13 PM MDT | Tornado Warning | BOU | Washington | 32 min |
| May 23, 2:44 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 31 min |
| May 23, 2:55 PM MDT | Tornado Warning | BOU | Washington | 20 min |
| May 23, 3:11 PM MDT | Tornado Warning | BOU | Logan, Washington | 34 min |
| May 23, 3:14 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 46 min |
| May 23, 3:42 PM MDT | Tornado Warning | BOU | Logan | 33 min |
| May 23, 4:06 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| May 23, 4:10 PM MDT | Tornado Warning | BOU | Logan | 20 min |
| May 23, 4:27 PM MDT | Tornado Warning | BOU | Logan | 23 min |
| May 23, 4:43 PM MDT | Tornado Warning | BOU | Washington | 17 min |
| May 23, 4:58 PM MDT | Tornado Warning | BOU | Washington | 17 min |
| May 23, 5:12 PM MDT | Areal Flood Advisory | BOU | Logan, Washington | 104 min |
| May 23, 5:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Washington | 32 min |
| May 23, 5:31 PM MDT | Tornado Warning | BOU | Washington | 14 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.